Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 7, 2017, 3:24 AM EDT for Ionia County, Kent County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2017, 3:24 AM EDT (07:24 UTC)
- Expired
- Jul 7, 2017, 4:00 AM EDT
- In force
- 36 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ionia County, MI, Kent County, MI
The radar
The Grand Rapids radar (KGRR), 32 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2090 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
858
WUUS53 KGRR 070724
SVRGRR
MIC067-081-070800-
/O.NEW.KGRR.SV.W.0016.170707T0724Z-170707T0800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
324 AM EDT FRI JUL 7 2017
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
East central Kent County in southwestern Michigan...
Ionia County in south central Michigan...
* Until 400 AM EDT.
* At 323 AM EDT, severe thunderstorms were located along a line
extending from near Northview to near Kentwood, moving east at 75
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Grand Rapids... Ionia... Belding...
Portland... Lowell... Saranac...
Northview... Forest Hills... Grattan...
Orleans... Sebewa... Lyons...
Muir... Pewamo... Hubbardston...
Belmont... Palo... Smyrna...
Cannonsburg...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. For your protection move to an interior
room on the lowest floor of a building.
&&
LAT...LON 4277 8488 4302 8565 4310 8563 4314 8531
4312 8531 4312 8484 4277 8484
TIME...MOT...LOC 0723Z 264DEG 66KT 4304 8556 4284 8562
HAIL...<.75IN
WIND...60MPH
$$
JK1 follow-up statement
860
WWUS53 KGRR 070755
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
355 AM EDT FRI JUL 7 2017
MIC067-081-070804-
/O.EXP.KGRR.SV.W.0016.000000T0000Z-170707T0800Z/
Kent MI-Ionia MI-
355 AM EDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KENT AND IONIA
COUNTIES WILL EXPIRE AT 400 AM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. Warnings continue
for far Southeast Kent County, as well as far Southern Ionia County.
LAT...LON 4277 8488 4302 8565 4310 8563 4314 8531
4312 8531 4312 8484 4277 8484
TIME...MOT...LOC 0754Z 270DEG 66KT 4309 8483 4289 8489
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:40 AM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 7, 1:40 AM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 140 AM EDT Fri Jul 7 2017 LATEST UPDATE... Mesoscale Discussion/Aviation .MESOSCALE DISCUSSION... Issued at 140 AM EDT Fri Jul 7 2017 Severe weather threat is low as current radar trends show line of storms across the northern zones weakening as outflow boundary has surged well out ahead. Some one inch hail is still possible overnight as isolated strong updrafts are still expected despite diurnal decrease of instability. Given marginal shear values, storm mode should be multicell pulse type with a lesser chance of bowing line segments with localized high wind threat. && .SYNOPSIS... Issued at 329 PM EDT Thu Jul 6 2017 Showers and thunderstorms will move through after midnight. Some of the stronger storms could bring hail and high winds. Heavy rain and minor flooding are also possible. Another frontal system may bring more showers and thunderstorms to the area later Sunday or Monday. Colder air will move in briefly Friday night into the weekend, with temperatures returning to around normal by next week. && .UPDATE... Issued at 800 PM EDT Thu Jul 6 2017 Dropped POPs for this evening based on current radar trends. Looks like the storms across the western UP at this time are the only real chance for widespread precip for southwest Lower Michigan. They should be arriving over the NW zones around midnight then moving southeast and reaching the SE zones a few hours later. Severe threat will be mitigated by late night arrival of storms and lack of strong speed shear. && .SHORT TERM...(This evening through Saturday night) Issued at 329 PM EDT Thu Jul 6 2017 The main challenge in the short term deals with the potential for severe thunderstorms this evening and tonight. A couple rounds of thunderstorms are possible through the overnight hours. The main time frame of concern is from roughly 5 PM near Ludington to 4 AM for far southern Lower Michigan. Damaging winds over 60 mph are the main threat. Large hail and heavy rain are possible as well. Where storms repeatedly move of the same areas, the potential for flooding exists given a moist airmass. The short term models are not doing well and confidence is not high. Weak lift and an unstable atmosphere will result in pulse storms early this evening. The surface front, which will move in overnight, will help focus the convection and lead to stronger storms. The showers and storms should come to an end Friday morning behind the exiting front. The area will then have a break in the weather through at least Saturday night. Temperatures will mainly be around normal through the short term, except Friday night into Sunday behind the cold front. Temperatures will be a little below normal due to cold air moving down out of Canada. .LONG TERM...(Sunday through Thursday) Issued at 329 PM EDT Thu Jul 6 2017 Models are in better agreement today with the overall pattern in the long term period of the forecast. Lingering upper troughing on Sunday is quickly replaced by rising heights on Monday. 500mb heights steadily rise through the remainder of the long term, so after highs around 80 on Sunday expecting highs in the 80s next week. A stalled frontal boundary looks to be in the Great Lakes region from Sunday into Tuesday. We have chances for showers and thunderstorms through these forecast periods, but it will certainly not be constant rain. Monday into Monday night appear to be the forecast periods with the best chances for rainfall. We have a dry forecast on Wednesday with surface ridging moving through the area. Thursday rain chances return with another cold front via the GFS. Bottom line, periodic chances for showers and storms with warmer temperatures in the 80s. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 140 AM EDT Fri Jul 7 2017 Thunderstorms could bring areas of MVFR and localized IFR between 06Z and 10Z but overall conditions should remain VFR through Friday afternoon. Winds will be west to southwest around 10 knots then switch to northwest by 12z behind cold front. Some gusts to 30 knots are possible in storms tonight and some gusts to 20 knots are possible on Friday behind the front. && .MARINE... Issued at 329 PM EDT Thu Jul 6 2017 Strong to severe storms are expected with and ahead of a cold front this evening and overnight. The main risk to mariners will be wind gusts to over 40 knots. Behind the front, northwest winds of 10 to 15 knots with gusts to 20 will build waves of 2 to 4 feet. no headlines needed at this time. && .HYDROLOGY... Issued at 329 PM EDT Thu Jul 6 2017 River levels are running near normal except in Central Michigan which are still above normal for early July. Scattered thunderstorms will put down rain amounts generally less than a half inch through Friday morning, but locally over an inch may fall if multiple cells move over the same area. Under the more likely of all potential scenarios, river flooding is not expected. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && MESOSCALE...Ostuno UPDATE...Ostuno SYNOPSIS...63 SHORT TERM...63 LONG TERM...Duke AVIATION...Ostuno HYDROLOGY...CAS MARINE...63
Hazardous weather outlook, Jul 6, 12:45 PM EDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 1245 PM EDT Thu Jul 6 2017 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 070830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake- Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm- Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- 1245 PM EDT Thu Jul 6 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight A couple rounds of thunderstorms are possible from late this afternoon through the overnight hours. The main time frame of concern is from roughly 500 pm up towards Ludington to as late at 400 am towards Interstate 94. Damaging winds over 60 mph are the main threat. Large hail and heavy rain are possible as well. Where storms repeatedly move of the same areas, the potential for flooding exists given a moist airmass. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible on Friday...then again for Sunday Night into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. MJS/DUKE
In the hours before
Local storm report, Jul 7, 2:41 AM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
241 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM MARINE TSTM WIND 5 SW WHITEHALL 43.37N 86.42W
07/07/2017 M37 MPH MUSKEGON MI MESONET
MESONET STATION D2963, WHITEHALL LIGHTHOUSE.
THE DURATION OF THE MARINE TSTM WIND EVENT
WAS 10 MINUTES.
&&
WDMLocal storm report, Jul 7, 3:07 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
307 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM TSTM WND GST 4 NW ROOSEVELT PARK 43.23N 86.33W
07/07/2017 M61 MPH MUSKEGON MI MESONET
MUSKEGON GLERL.
&&
WDMLocal storm report, Jul 7, 3:08 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
308 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 AM TSTM WND GST 2 NW GRAND HAVEN 43.08N 86.25W
07/07/2017 M47 MPH OTTAWA MI MESONET
MESONET STATION E1833, 1 NW GRAND HAVEN.
&&
WDMLocal storm report, Jul 7, 3:09 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
309 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 AM TSTM WND GST 1 WSW NORTON SHORES 43.16N 86.27W
07/07/2017 M44 MPH MUSKEGON MI MESONET
MESONET STATION AT191, 1 WSW NORTON SHORES.
&&
WDMLocal storm report, Jul 7, 3:13 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
313 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM TSTM WND DMG GRAND HAVEN 43.06N 86.22W
07/07/2017 OTTAWA MI 911 CALL CENTER
MULTIPLE TREES DOWN IN THE AREA, SOME ON
HOMES AND SOME OVER ROADS. POWER LINES ARE
ALSO DOWN.
&&
WDMLocal storm report, Jul 7, 3:24 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 AM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 AM TSTM WND GST 2 W GRAND HAVEN 43.06N 86.26W
07/07/2017 M91 MPH LMZ846 MI MESONET
MESONET STATION XGHL, 1 W GRAND HAVEN.
&&
WDMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:09 AM EDT | Special Weather Statement | GRR | Lake, Mason | 66 min |
| Jul 7, 12:37 AM EDT | Special Weather Statement | GRR | Lake, Mason, Mecosta, Newaygo, Oceana, Osceola | 53 min |
| Jul 7, 12:50 AM EDT | Special Weather Statement | GRR | Ingham | 55 min |
| Jul 7, 1:06 AM EDT | Special Marine Warning | GRR | 39 min | |
| Jul 7, 1:24 AM EDT | Special Weather Statement | GRR | Clare, Lake, Mason, Mecosta, Newaygo, Oceana and 1 more | 66 min |
| Jul 7, 1:43 AM EDT | Special Marine Warning | GRR | 62 min | |
| Jul 7, 2:17 AM EDT | Special Marine Warning | GRR | 58 min | |
| Jul 7, 2:26 AM EDT | Special Weather Statement | GRR | Allegan, Muskegon, Oceana, Ottawa | 64 min |
| Jul 7, 2:35 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Muskegon, Newaygo, Ottawa | 40 min |
| Jul 7, 2:58 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Ionia, Kent, Ottawa | 47 min |
| Jul 7, 3:42 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Calhoun, Eaton, Ionia, Kalamazoo and 1 more | 33 min |
| Jul 7, 3:56 AM EDT | Special Weather Statement | GRR | Kalamazoo | 49 min |
| Jul 7, 4:10 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ingham, Jackson | 50 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.